Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

May 5, 2018Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 5, 2018, 6:49 PM CDT for Pierce County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2018, 6:49 PM CDT (23:49 UTC)
Expired
May 5, 2018, 7:30 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2836 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS83 KMPX 052349
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT SAT MAY 5 2018

WIZ024-060030-
Pierce-
649 PM CDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT PIERCE COUNTY...

At 649 PM CDT, a strong thunderstorm was located near Prescott, or 8
miles south of River Falls, moving east at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Red Wing, River Falls, Prescott, Ellsworth, Elmwood, Plum City, Bay
City, El Paso, Diamond Bluff, Martel, Esdaile and Beldenville.

This includes U.S. Highway 61 between mile markers 89 and 90.
 
LAT...LON 4454 9232 4456 9234 4456 9250 4458 9255
      4461 9258 4460 9258 4462 9262 4466 9264
      4475 9281 4486 9277 4486 9214 4454 9213
TIME...MOT...LOC 2349Z 274DEG 32KT 4475 9266 

$$

jrb

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 5, 2:43 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 5, 2:43 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
243 PM CDT Sat May 5 2018

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM CDT Sat May 5 2018

Convection has commenced in South Dakota, and into far southwest
Minnesota as of 230 pm. These storms developed along a weak short
wave moving southeast across the Dakotas, combined with MLCAPES of
500-1000 J/KG. Although dew points have only risen into the 40s,
temperatures have managed to rise to near 80 or above. As with
previous discussion, this is a classic example of an inverted V
type of sounding which produces little rainfall, but gusty strong
winds. There was a report of a 46 knot wind gust near Pipestone,
Minnesota this afternoon as one of those thunderstorms moved
overhead and produced a strong downburst. This will be typical
across southwest, and into south central Minnesota during the late
afternoon, and early evening. Soundings are similar in these
areas, but instability rapidly drops off to the north/northeast.
Therefore, there could be isolated storms as far north as the Twin
Cities and Eau Claire, Wisconsin, but any strong storms should be
confined south of this area. This needs to be monitored but
overall chances of any type of severe weather is low. As daytime
heating ends, most of the activity will diminish with only
isolated showers possible through midnight as the main short wave
moves through the area. Sunday looks dry and seasonable with highs
back into the 70s and low humidity levels.

.LONG TERM...(Sunday night through Saturday)
Issued at 240 PM CDT Sat May 5 2018

The extended period will become more active by midweek as a series
of short waves move west to east, as a fast zonal type flow aloft
develops. Timing and strength of these systems will be problematic
due to the limited return flow from the Gulf Of Mexico, but
thunderstorms are still likely by midweek, and into next weekend,
but severe storms will be minimal. The best chances of widespread
or at least better coverage of precipitation will occur late
Tuesday/Wednesday as most weather models depict a fairly deep
trough moving overhead. Moisture looks to be adequate for
thunderstorms, but again, the strength of the storms will be
related to how much instability we obtain.

The next system looks to be Friday, or early next weekend. As said
before, timing and strength of these systems will be related to
upstream conditions and how each wave interacts with surface
features. Confidence is increasing on an active period, but not
necessarily severe. Temperatures will be near or slightly above
normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat May 5 2018

High based showers/thunderstorms development is the main concern
this afternoon. Any activity should be isolated, but will monitor
in southwest/south central Minnesota (KRWF/KMKT) for anything
better than VCSH. This is the best area of VCTS this
afternoon/evening. Otherwise, winds will be south/southwest ahead
of the surface front moving southeast across central/east central
Minnesota this afternoon. Slowly winds will shift to the
west/north, and then north/northeast as the main surface front
slides south of Minnesota this evening. Any showers/thunderstorms
should occur before 4z across Minnesota/western Wisconsin.

KMSP...

Timing and how concentrated the showers/storms develop this
afternoon are the main concerns. 22-24z should be initiation time
near the airport, but confidence is low on how much activity
develops due to limited moisture. Will continue the same trend of
the previous TAF. Winds will be generally from the south/southwest
this afternoon, then shift to the west or northeast depending upon
where the surface low moves. Slowly winds will shift to the
north/northeast overnight and remain around 5-10 kts.

/OUTLOOK FOR KMSP/

Sun...VFR. Wind NNE 10G15 kts.
Mon...VFR. Wind SW 5-10 kts.
Tue...VFR. Chc MVFR/-TSRA. Wind SSE 10G15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...JLT
Hazardous weather outlook, May 5, 12:06 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1206 PM CDT Sat May 5 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1206 PM CDT Sat May 5 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening. A few of the stronger storms could produce gusty
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Minor river flooding continues along portions of the Mississippi
River and the Minnesota River and its tributaries. The rivers
have crested and water levels are falling.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 5, 5:50 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
550 PM CDT SAT MAY 5 2018

MNZ063-070-052330-
Washington-Dakota-
550 PM CDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT DAKOTA AND SOUTHWESTERN
WASHINGTON COUNTIES...

At 550 PM CDT, a strong thunderstorm was located over Savage, or 14
miles south of Minneapolis, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
St. Paul, Eagan, Woodbury, Burnsville, Lakeville, Apple Valley,
Maplewood, Cottage Grove, Inver Grove Heights, Hastings, Rosemount
and Farmington.

LAT...LON 4458 9328 4463 9328 4464 9332 4479 9333
      4481 9325 4492 9313 4492 9307 4489 9302
      4490 9298 4485 9281 4456 9302
TIME...MOT...LOC 2250Z 283DEG 33KT 4475 9333

jrb
Local storm report, May 5, 6:06 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
606 PM CDT SAT MAY 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST MAYER 1NE               44.91N 93.87W
05/05/2018  M43 MPH          CARVER             MN   MESONET

            MESONET STATION MN023, MAYER 1NE.

&&

CARLYON
Local storm report, May 5, 6:07 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
607 PM CDT SAT MAY 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     NON-TSTM WND GST PRIOR LAKE 2WSW         44.71N 93.46W
05/05/2018  M41 MPH          SCOTT              MN   MESONET

            MESONET STATION C1248, PRIOR LAKE 2WSW.

&&

CARLYON
Local storm report, May 5, 6:08 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
608 PM CDT SAT MAY 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     ROBBINSDALE             45.02N 93.35W
05/05/2018  M47 MPH          HENNEPIN           MN   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM ROBBINSDALE. MESONET STATION D6947,
            ROBBINSDALE.

&&

CARLYON
Local storm report, May 5, 6:14 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 PM CDT SAT MAY 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     FARMINGTON              44.64N 93.15W
05/05/2018  M50 MPH          DAKOTA             MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, May 5, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT SAT MAY 5 2018

WIZ024-060030-
Pierce-
649 PM CDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT PIERCE COUNTY...

At 649 PM CDT, a strong thunderstorm was located near Prescott, or 8
miles south of River Falls, moving east at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Red Wing, River Falls, Prescott, Ellsworth, Elmwood, Plum City, Bay
City, El Paso, Diamond Bluff, Martel, Esdaile and Beldenville.

This includes U.S. Highway 61 between mile markers 89 and 90.

LAT...LON 4454 9232 4456 9234 4456 9250 4458 9255
      4461 9258 4460 9258 4462 9262 4466 9264
      4475 9281 4486 9277 4486 9214 4454 9213
TIME...MOT...LOC 2349Z 274DEG 32KT 4475 9266

jrb

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:37 PM CDTSpecial Weather StatementMPXWright23 min
May 5, 4:42 PM CDTSpecial Weather StatementMPXMcLeod33 min
May 5, 5:20 PM CDTSpecial Weather StatementMPXHennepin25 min
May 5, 5:33 PM CDTSpecial Weather StatementMPXScott42 min
May 5, 5:48 PM CDTSpecial Weather StatementMPXRamsey27 min
May 5, 5:50 PM CDTSpecial Weather StatementMPXDakota40 min
May 5, 6:11 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin20 min
May 5, 6:53 PM CDTSpecial Weather StatementMPXSaint Croix52 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.